Michigan, 2016

Winter Storm and High Wind in Michigan, November 18 to 20, 2016

November 18 to 20, 2016 · NWS MQT · 12 events in 11 counties and zones

A strong low pressure system tracking through the Upper Great Lakes produced damaging wind and moderate snow over portions of Upper Michigan from the evening of 18th into the 20th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low pressure system tracking through the Upper Great Lakes produced damaging wind and moderate snow over portions of Upper Michigan from the evening of 18th into the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 18, 6:01 PM EST, 59 minutes earlier.

Area forecast discussion, Nov 18, 6:01 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
601 PM EST Fri Nov 18 2016

.SHORT TERM...(This evening through Saturday)
Issued at 259 PM EST FRI NOV 18 2016

A very complicated and extremely busy shift today as this low
pressure system will move through this evening into early Sat. Do
not have a lot of time to write this discussion, so please see the
hazard products and the forecast for more details.

Most significant hazard is winds. Have NW-NNW gusts above 50mph
along the Lake Superior shores (strongest over and E of the
Keweenaw) for over 12 hours tonight through much of Sat, including
gusts at or above 60mph possible from around Marquette and E. This
will also lead to 14-22' waves. The highest waves will be between
Marquette and Grand Marais, which continues to justify Coastal Flood
Warnings due to beach erosion and coastal flooding.

Rain will quickly transition to snow from W to E starting around 01Z
tonight at KIWD, around 05Z from Houghton to Iron River, around 07Z
from Negaunee to Iron Mountain, around 10Z from Munising to
Manistique, then around 13Z at Newberry. Blowing snow will result as
accumulations build. Snow will quickly accumulate and freeze on
roads as temperatures rapidly drop behind this low. By sunrise Sat,
temps will be in the mid to upper 20s over the W half. Snowfall
accumulations through 00Z Sun will be highest over the higher
terrain near Lake Superior where 6 to 9 inches of snow is possible.
Over the S-central, an inch or less is expected. Elsewhere, expect 2-
4 inches.

.LONG TERM...(Saturday night through Friday)
Issued at 428 PM EST FRI NOV 18 2016

Abrupt break in our unseasonably warm Nov is underway as a sharp
mid/upper level trof and associated strong fall storm tracks across
the western Great Lakes tonight into Sat. However, this system will
not mark a pattern change to a cold pattern/blo normal temps. As the
trof swings into the ne CONUS and on into eastern Canada thru early
next week, mid/upper level heights back to the w will rise back
above normal across central N America. By the end of next week,
these above normal heights will cover a large area of N America,
centered from Hudson Bay to the western Gulf Coast, ensuring that
building very cold air remains bottled up well to the n in the
Arctic for the foreseeable future. As a result, after below normal
temps this weekend, temps will gradually return to above normal next
week, but with departures from normal much smaller than what we have
seen this month. Keep in mind that normal high temps next week are
slowly falling thru the 30s with time, and low temps are falling
thru the 20s/upper teens, so that's the reference point to above
normal. Looking farther ahead, CPC and NAEFS outlooks indicate a
strong signal for overall above normal temps in the Nov26-Dec2 time
frame, and CFSv2 runs continue to favor above normal temps overall
thru the early part of Dec. As for pcpn over the next 7 days, in
contrast to the month so far, the pattern next week will be more
active as a series of shortwaves swing into the western CONUS and
then track eastward. After LES ends w to e Sun into early Mon, a
shortwave trof reaches the Mississippi Valley midweek, bringing the
next widespread pcpn event. Another shortwave should reach the area
late week. Both offer the potential of a mix of pcpn, with the
midweek system the more important of the two with regard to pcpn.

Beginning Sat night...as upper trof axis moving across the area on
Sat shifts farther e, sharp deep layer qvector divergence/subsidence
will push inversion down to 3-4kft w and 4-5kft e. However,
initially in the evening, lingering deep moisture and inversion
10fkt or higher over the e will support mdt to hvy LES at times and
potential of a few inches of snow accumulation. Heaviest snowfall
will be associated with the streamer initiating from Lake Nipigon,
and it appears that this LES band will impact western Alger County.
1+ inch/hr snowfall rates certainly a possibility until inversion
crashes. When the low inversion has set in, the DGZ will be into the
upper part of the cloud layer to help raise snow-to-water ratios,
but fcst soundings show bulk of upward motion below the DGZ, so
ratios won't be as high as they could be. Other than the e during
the evening, expect accumulations not more than an inch or two per
12hrs. Strong/gusty winds in the evening over the e, most notably
along the Lake Superior shore, will diminish as pres gradient
weakens.

On Sun, approaching sfc high pres ridge reaches western Lake
Superior late in the aftn, resulting in northerly low-level winds
prevailing across Lake Superior into Upper MI thru the day. With
850mb temps only moderating to around -10C w to -15C e by late aftn,
light LES will continue, especially off the e half of Lake Superior
due to colder air mass, longer fetch and Lake Nipigon
preconditioning.

High pres ridge only drifts e to western Upper MI Sun night. If
there are any lingering -shsn/flurries into the evening over the w,
those will end early. If clouds clear out over the w, it will be
quite cold where snow cover exists. Temps could easily fall blo 10F.
To the e, light les will continue as 850mb temps only rise toward
-10C.

High pres ridge continues to very very slowly shift e on Mon, not
even reaching central Upper MI by the end of the aftn. As 850mb
temps continue to moderate gradually, any lingering -shsn/flurries
over the e will end in the morning.

Tue/Wed, models are trending toward a more similar downstream
solution with the shortwave trof that moves onshore over CA Sun
night. This trof reaches the western Great Lakes on Wed with
associated sfc low moving from eastern CO Mon night to Lower MI Wed
evening. While the energy in the trof is not well-
defined/consolidated to support a strong system, there will be a
feed of Gulf moisture to generate a widespread area of pcpn, and
lake enhancment may come into play as well. Low-level air mass looks
just cold enough to support a mix of rain/snow across the area with
snow more likely just inland from Lake Superior over higher terrain
across the n and w and rain more likely across the s central. Where
pcpn is mostly snow, any snow accumulation will be very wet/sloppy.
At this point, it does not appear to be a significant snow event
unless the system ends up being stronger. Pcpn should begin Tue aftn
over the w, spread e Tue night and continue Wed.

Some light LES may linger into Thu. Then, there is considerable
uncertainty in timing/amplitude of shortwave late week. Trends are
generally weaker. Fcst will reflect some rain/snow Thu night/Fri.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 601 PM EST FRI NOV 18 2016

Very complex forecast continues with rapid changes, but confidence
in the overall character of the forecast is high. Low level moisture
will keep low CIGs that will start to improve after midnight. Fog at
KCMX and KSAW will improve this evening but visibilities will then
be reduced by rain changing to snow. Of course, a very significant
issue is the winds that will increase first at KIWD and KCMX this
evening then at KSAW later tonight. The winds will also cause
blowing snow issues.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 259 PM EST FRI NOV 18 2016

A strong storm system over western WI this afternoon will move
through Lake Superior tonight and to the southeast of the area
Saturday. Prolonged storm/gale event will continue. NE storms/gales
will continue until winds become NNW this evening into tonight with
storm force winds spreading into the east half of the lake.
The most intense winds will be just behind the compact deepening low
as it moves through and out of the area. The high winds will
continue to build waves into the 14 to 19 ft range over the western
lake this evening, then 14 to 22 ft late tonight through much of
Saturday with waves gradually subsiding late Saturday into Saturday
night. See marine forecasts and hazards statements for more
information.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 1 AM EST /midnight CST/ to 4 PM EST
     /3 PM CST/ Saturday for MIZ004-010-084.

  Winter Weather Advisory from 7 AM Saturday to 1 AM EST Sunday
     for MIZ013-014-085.

  Winter Storm Warning from midnight tonight to 7 PM EST Saturday
     for MIZ001-003.

  Winter Storm Warning until 4 PM EST /3 PM CST/ Saturday for
     MIZ002-009.

  Coastal Flood Warning from 7 AM Saturday to 1 AM EST Sunday for
     MIZ006.

  Winter Storm Warning from 5 AM Saturday to 1 AM EST Sunday for
     MIZ006.

  Coastal Flood Warning from 10 AM Saturday to 1 AM EST Sunday for
     MIZ007.

  Winter Storm Warning from 7 AM Saturday to 1 AM EST Sunday for
     MIZ007.

  Coastal Flood Warning from 4 AM to 7 PM EST Saturday for MIZ005.

  Winter Storm Warning from 3 AM to 10 PM EST Saturday for MIZ005.

  Wind Advisory from 6 AM to 3 PM CST Saturday for MIZ011-012.

Lake Superior...
  Storm Warning from 7 AM to 4 PM EST Saturday for LSZ251-267.

  Storm Warning from 1 AM to 4 PM EST Saturday for LSZ249-250-266.

  Gale Warning until 7 PM EST this evening for LSZ243-244-264-266.

  Storm Warning from 1 AM to 1 PM EST Saturday for LSZ245-248-265.

  Gale Warning until 1 AM EST Saturday for LSZ245-265.

  Storm Warning until 1 PM EST Saturday for LSZ243-244-264.

  Gale Warning until 1 AM EST Sunday for LSZ246-247.

  Storm Warning until 7 AM EST /6 AM CST/ Saturday for LSZ162-
     240>242-263.

  Gale Warning from 7 AM EST /6 AM CST/ to 7 PM EST /6 PM CST/
     Saturday for LSZ240>242-263.

  Gale Warning from 7 AM EST /6 AM CST/ to 4 PM EST /3 PM CST/
     Saturday for LSZ162.

Lake Michigan...
  Storm Warning from 7 AM to 10 PM EST Saturday for LMZ221-248-250.

  Gale Warning until 7 AM EST Saturday for LMZ221-248-250.

&&

SHORT TERM...Titus
LONG TERM...Rolfson
AVIATION...07
MARINE...Titus
Hazardous weather outlook, Nov 18, 4:55 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EST FRI NOV 18 2016

MIZ001>007-009>014-084-085-191300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
455 PM EST FRI NOV 18 2016 /355 PM CST FRI NOV 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A POTENT LATE FALL STORM WILL IMPACT THE WEST HALF OF UPPER MICHIGAN
LATE TONIGHT...PRODUCING STRONG WINDS...SNOW AND ALSO SOME BEACH
EROSION ALONG LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER MESSAGE
AND COASTAL HAZARD MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT LATE FALL STORM WILL CONTINUE TO IMPACT MUCH OF UPPER
MICHIGAN INTO SATURDAY EVENING...PRODUCING STRONG WINDS...SNOW AND
ALSO BEACH EROSION AT MANY LAKE SUPERIOR BEACHES. SEE THE LATEST
WINTER WEATHER MESSAGE...WEATHER MESSAGE AND COASTAL HAZARD MESSAGE
FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF WIND DAMAGE...SNOW
ACCUMULATIONS AND ALSO ANY BEACH FLOODING ALONG LAKE SUPERIOR TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...TWITTER OR BY
PHONE.

LSZ162-240>251-263>267-191300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
455 PM EST FRI NOV 18 2016 /355 PM CST FRI NOV 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

GALE AND STORM FORCE WINDS ARE EXPECTED OVER WEST AND CENTRAL LAKE
SUPERIOR TONIGHT. SEE THE LATEST LAKE SUPERIOR FORECAST AND MARINE
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE AND STORM FORCE WINDS WILL OCCUR OVER LAKE SUPERIOR ON
SATURDAY. WINDS WILL DIMINISH FROM WEST TO EAST SATURDAY THROUGH
SATURDAY NIGHT WITH WINDS ACROSS ALL OF THE LAKE BELOW GALE FORCE BY
SUNDAY MORNING. SEE THE LATEST LAKE SUPERIOR FORECAST AND MARINE
WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-191300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
455 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SOUTH GALES TO 35 KNOTS WILL SHIFT TO NORTHWEST GALES TO 35 TO 45
KNOTS TONIGHT. SEE THE LATEST LAKE MICHIGAN NEARSHORE FORECAST AND
MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST STORM FORCE WINDS ON SATURDAY WILL DIMINISH TO GALES BY
SATURDAY EVENING. WINDS WILL BE BELOW GALE FORCE BY SUNDAY MORNING.
SEE THE LATEST LAKE MICHIGAN NEARSHORE FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Local storm report, Nov 18, 1:43 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
143 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 56 NNW FREDA            47.87N 89.31W
11/18/2016  M54 MPH          LSZ263             MI   C-MAN STATION

            PEAK GUST SO FAR TODAY AT ROCK OF AGES ON
            ISLE ROYALE.

1200 PM     NON-TSTM WND GST 54 N EAGLE HARBOR       48.22N 88.37W
11/18/2016  M48 MPH          LSZ264             MI   C-MAN STATION

            PEAK GUST SO FAR TODAY AT PASSAGE ISLAND ON
            ISLE ROYALE.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Special weather statement, Nov 18, 1:45 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EST FRI NOV 18 2016

MIZ002-009-181915-
ONTONAGON MI-GOGEBIC MI-
145 PM EST FRI NOV 18 2016

...SPECIAL WEATHER STATEMENT...

AT 144 PM EST/1244 PM CST/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHEAST OF BOULDER JUNCTION...OR 26 MILES
NORTHWEST OF EAGLE RIVER...MOVING NORTH AT 65 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POMEROY LAKE AND THOUSAND ISLAND LAKE.

LAT...LON 4657 8949 4647 8916 4618 8932 4623 8960
      4625 8965
TIME...MOT...LOC 1844Z 201DEG 54KT 4623 8956

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 winter weather, 1 high wind. Local standard time, as filed.

Winter Storm, Ontonagon

When
November 18, 7:00 PM EST to November 19, 4:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers across the county measured three to five inches of lake enhanced snow. Northwest winds gusting to 30-40 mph also caused considerable blowing and drifting of snow resulting in poor visibility and hazardous road conditions.

Winter Storm, Gogebic

When
November 18, 6:00 PM CST to November 19, 3:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers across the county measured between three and five inches of lake enhanced snow. Northwest winds gusting between 30 and 40 mph also caused considerable blowing and drifting of snow and sporadic power outages.

High Wind, Southern Schoolcraft

When
November 18, 7:40 PM EST to 7:45 PM EST
Where
Southern Schoolcraft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer at Parent Pay measured a peak south wind gust of 59 mph.

Winter Storm, Keweenaw

When
November 19, 12:00 AM EST to 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Spotters reported two to four inches of lake enhanced snow during the period. Northwest winds gusting as high as 60 mph at Copper Harbor also caused considerable blowing and drifting of snow and sporadic power outages.

Winter Storm, Northern Houghton

When
November 19, 12:00 AM EST to 7:00 PM EST
Where
Northern Houghton forecast zone
Property damage
$1,000
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers reported between two and four inches of lake enhanced snow from the event. Northwest winds gusting as high as 60 mph at times also caused considerable blowing and drifting of snow and power outages across the county. The winds also snapped a one-foot diameter pine tree near its base in Laurium.

Winter Storm, Alger

When
November 19, 12:00 AM EST to November 20, 1:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers measured between two and four inches of lake enhanced snow during the event. Northwest winds gusting between 40 and 50 mph also caused considerable blowing and drifting of snow and sporadic power outages.

Winter Storm, Marquette

When
November 19, 3:00 AM EST to 10:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers across the county measured between two and four inches of lake enhanced snow during the event. Northwest winds gusting between 40 and 50 mph also caused considerable blowing and drifting of snow and sporadic power outages.

Winter Weather, Delta

When
November 19, 6:00 AM EST to 9:30 PM EST
Where
Delta forecast zone
Reported by
Social Media
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Four to five inches of snow fell at Nahma Junction over approximately 15 hours. North winds gusting between 35 and 40 mph at times also caused considerable blowing and drifting of snow and lowered visibility.

Winter Storm, Luce

When
November 19, 7:00 AM EST to November 20, 1:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers across Luce County measured between two and four inches of lake enhanced snow during the event. Northwest winds gusting between 30 and 40 mph also caused considerable blowing and drifting of snow and lowered visibility. Sporadic power outages were also reported.

Winter Weather, Baraga

When
November 19, 8:00 AM EST to November 20, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers across the county measured between two and four inches over a 24-hour period. Northwest gusting between 30 and 40 mph during the day on the 19th also caused considerable blowing and drifting of snow and lowered visibility.

Winter Weather, Northern Schoolcraft

When
November 19, 8:00 AM EST to November 20, 8:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated two to four inches of lake enhanced snow fell over a 24-hour period. Northwest winds gusting between 30 and 40 mph during the day on the 19th caused considerable blowing and drifting of snow and lowered visibility.

Winter Weather, Marquette

When
November 19, 10:00 PM EST to November 20, 1:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers across the northern and eastern portions of the county measured anywhere from four to six inches of snow over a 12-15 hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665604, 665614, 665619, 665592, 665605, 665607, 665606, 665620, 665608, 665625, 665628, 665622.